Rate of Contrast Material Extravasations and Allergic-like Reactions: Effect of Extrinsic Warming of Low-Osmolality Iodinated CT Contrast Material to 37°C

Department of Radiology, University of Michigan Health System, 1500 E Medical Center Dr, B2A209P, Ann Arbor, MI 48103, USA.
Radiology (Impact Factor: 6.87). 11/2011; 262(2):475-84. DOI: 10.1148/radiol.11111282
Source: PubMed

ABSTRACT To retrospectively determine whether extrinsic warming of the low-osmolality contrast material iopamidol to 37°C prior to intravenous administration at computed tomography (CT) affects extravasation and allergic-like reaction rates.
The need to obtain informed patient consent was waived for this HIPAA-compliant and institutional review board-approved analysis. All adverse events related to the intravenous administration of iopamidol during CT examinations occurring 200 days before (period 1) and 200 days after (period 2) the cessation of extrinsic contrast material warming (37°C) for intravenous injections of less than 6 mL/sec at Duke University Medical Center (Durham, NC) were retrospectively reviewed. Adverse event rates were compared by using χ2 statistics.
There were 12,682 injections during period 1 (10,831 injections of iopamidol 300 and 1851 injections of iopamidol 370) and 12,138 injections (10, 064 injections of iopamidol 300 and 2074 injections of iopamidol 370) during period 2. Adverse event rates for iopamidol 300 were not affected by extrinsic warming (extravasation rates: 0.30% [32 of 10,831] in period 1 vs 0.23% [23 of 10,064] in period 2, P=.64; allergic-like reaction rates: 0.39% [42 of 10,831] in period 1 vs 0.46% [46 of 10,064] in period 2, P=.74; overall adverse events: 0.68% [74 of 10,831] in period 1 vs 0.69% [69 of 10,064] in period 2, P=.99). Discontinuation of extrinsic warming was associated with significantly increased extravasation and overall adverse event rates for iopamidol 370 (extravasation rates: 0.27% [five of 1851] vs 0.87% [18 of 2074], P=.05; allergic-like reaction rates: 0.16% [three of 1851] vs 0.39% [eight of 2074], P=.42; overall adverse events: 0.43% [eight of 1851] vs 1.25% [26 of 2074], P=.02).
Extrinsic warming (to 37°C) does not appear to affect adverse event rates for intravenous injections of iopamidol 300 of less than 6 mL/sec but is associated with a significant reduction in extravasation and overall adverse event rates for the more viscous iopamidol 370.

Download full-text


Available from: Carolyn L Wang, Sep 27, 2015
29 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Adverse reactions to radiopaque contrast media (RCM) are well documented with a wide range of incidences reported. The objective of this study was to determine how many patients in a sample of 200 who presents for interventional pain treatments report a history of adverse reactions to RCM. Methods: Data from 200 outpatients were collected using a self-administered questionnaire. The questionnaire was designed to obtain information about prior exposure to RCM and any adverse events plus other general information about allergic reactions including known risk factors for allergic reactions. Demographic data and information about past medical history were obtained from each patient. Results: Of the 200 patients surveyed, 16 reported having had an allergic reaction to RCM. The events met criteria for immediate hypersensitivity reaction. Chemotoxic reactions cannot be ruled out. Of factors associated with risk of allergic reaction, none were clearly more prevalent in subjects reporting an allergic reaction vs. subjects who did not. Atopic patients generally considered susceptible to contrast allergy reported no hypersensitivity reaction. The number of medications and foods the subjects reported caused them to have allergic reactions was extensive. Conclusion: Patients with a history suggestive of an immediate hypersensitivity reaction to RCM may report for interventional pain procedures normally performed with RCM. Patients who have experienced an immediate hypersensitivity reaction to RCM have increased risk for another reaction if injected again with contrast agent. Therefore, facilities should be prepared to implement measures to prevent recurrent reactions.
    Pain Practice 06/2012; 13(3). DOI:10.1111/j.1533-2500.2012.00571.x · 2.36 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND: Iodinated and gadolinium contrast agents pose some risk for certain pediatric patients, including allergic-like reactions, contrast-induced nephropathy (CIN) and nephrogenic systemic fibrosis (NSF). Digital flat-panel detectors enhance image quality during angiography and might allow use of more dilute contrast material to decrease risk of complications that might be dose-dependent, such as CIN and NSF. OBJECTIVE: To assess the maximum dilution factors for iodine- and gadolinium-based contrast agents suitable for vascular imaging with fluoroscopy and digital subtraction angiography (DSA) on digital flat-panel detectors in an animal model. MATERIALS AND METHODS: We performed selective catheterization of the abdominal aorta, renal artery and common carotid artery on a rabbit. In each vessel we performed fluoroscopy and DSA during contrast material injection using iodinated and gadolinium contrast material at 100%, 80%, 50%, 33% and 20% dilutions. An image quality score (0 to 3) was assigned by each of eight evaluators. Intracorrelation coefficient, paired t-test, one-way repeated analysis of variance, Spearman correlation and receiver operating characteristic curve analysis were applied to the data. RESULTS: Overall the image quality scores correlated linearly with dilution levels. For iodinated contrast material, the optimum cut-off level for DSA when a score of at least 2 is acceptable is above 33%; it is above 50% when a score of 3 is necessary. For gadolinium contrast material, the optimum cut-off for DSA images is above 50% when a score of at least 2 is acceptable and above 80% when a score of 3 is necessary. CONCLUSION: Knowledge of the relationship between image quality and contrast material dilution might allow a decrease in overall contrast load while maintaining appropriate image quality when using digital flat-panel detectors.
    Pediatric Radiology 06/2013; 43(11). DOI:10.1007/s00247-013-2723-0 · 1.57 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Acute adverse reactions to iodine-based contrast media occur within 60 minutes of administration. The reactions range from mild (flushing, arm pain, nausea/vomiting, headache) to moderate (bronchospasm, hypotension), and severe (cardiovascular collapse, laryngeal edema, convulsions, arrhythmias). Most acute adverse reactions occur in an unpredictable manner. Use of the older group of ionic iodine-based contrast agents increases the risk of acute adverse reactions. Other risk factors include previous reactions to contrast media, asthma, and allergic conditions. The exact pathophysiology of the acute adverse reactions is unknown, but some of the reactions are pseudoallergic mimicking type 1 allergic reactions. As antibodies against contrast media have not been consistently demonstrated, the reactions are, in most cases, not truly allergic in nature. Most of the severe and fatal adverse reactions occur within the first 20 minutes after injection. Thus, it is important that patients are observed in the radiology department during this period. The radiologist should be near the room where contrast media is administered, and be ready to treat any acute nonrenal adverse reaction. Appropriate drugs and resuscitation equipment should be in/near the room where the contrast media is administered. The important first-line management of acute adverse reactions includes the establishment of an adequate airway, oxygen supplementation by mask, intravenous fluid administration, and measurement of blood pressure and heart rate. When severe anaphylactoid reactions occur, adrenaline should be given intramuscularly. Only one concentration of adrenaline (1:1000–1 mg/mL) should be available in the radiology department to avoid dosing errors in stressful acute settings. Resuscitation team specialists should be the only ones giving intravenous adrenaline. It is important that all radiologists maintain the capability of performing first-line treatment of acute adverse reactions to contrast media.
    Reports in Medical Imaging 06/2013; 6(1):49-55. DOI:10.2147/RMI.S35589
Show more